zoloft and ADHD medications

Discussion in 'General Parenting' started by jannie, Aug 21, 2007.

  1. jannie

    jannie trying to survive....

    easy child has been on zoloft for about 7 weeks. It seems to be helping BUT he is very hyperactive and hyperverbal and impulsive. I don't think its gotten worse since starting the zoloft, but he is happier and more animated. I've been so resistant to stimulants because of family history of tourette sydrome. I'd hate to bring out tics because we trial stimulant.....but as he's getting older his adhd symptoms are getting worse. I can't imagine how he'll manage in school. I may consider a short acting trial. husband and difficult child ahve been diagnosed with Tourette's Syndrome.

    Can he take zoloft plus a stimulant? If not a stimulant what other medications are good for adhd with zoloft. He did trial straterra at it was terrible for him due to stomach issues.
  2. smallworld

    smallworld Moderator

    My son was on Focalin XR while taking Zoloft (but we had to discontinue Zoloft because he had a manic reaction) so I know it can be done. Has your son ever been evaluated by a neuropsychologist? Are you sure his symptoms are ADHD and not something else?
  3. Marguerite

    Marguerite Active Member

    My kids are on stims. All but easy child. difficult child 1 has been on Zoloft as well as dex, since he was 15. he's now 23.

    Several times recently we've cut him back on his Zoloft. The doctor first increased his Zoloft when he was 16 andsplit with his then girlfriend - very upsetting for him. Then we cut him back 2 years later (it took him that long to cope). Then the doctor said, "Do you need it any more? Let's cut it back further, cutting down quarter of a tablet at a time, for several months."

    difficult child 1 was fine until he got to half a tablet. Then his Obsessive Compulsive Disorder (OCD) symptoms suddenly got worse. We put up with it until he next appointment and the doctor immediately said, "Go back to one whole tablet a day."

    He's still taking his dex - 25 mg a day.

    difficult child 3 has also been put on antidepressants but gets weird reactions within a day or so, so we don't go there any more. I also get weird reactions to them so it could be familial. I also get over-sensitive reactions to pot (an idiot at work gave me a hash brownie without telling me what it was - I was a mess for days). Pot seems to use similar pathways, so I thought it could be connected to my problems with ADs. You know - if a trace of pot makes me really high when it doesn't touch anyone else, that could be why tofranil does too. I would be either more depressed, sedated or insomniac with racing, uncontrolled thoughts. No thanks.

    Hope that helps.

  4. jannie

    jannie trying to survive....


    You mean possibly a mood disorder versus adhd? He hasn't had a neuropsychologist, but has had intensive therapies/interventions with psychologists and psychiatrists. They've done the scales observations type questions that are used when assessing for depression, anxiety, mood disorders etc.

    I've had neuropsychologist testing done with difficult child and it really didn't give me much new information. It just confirmed what we knew and gave us more insite into his thinking/processing skills. easy child/difficult child is just totally active and impulsive...thank goodness he is so smart because I really wonder how he's made it through school so well...however this year scores dropped significantly in the statewide reading assessments due to writing...however on the reading only test he scores top of the school for both fourth and fifth graders. He's always been this way but not to the extreme of difficult child...also anxious and negative at times (making depressive like statements...although I really haven't heard negative talk in about two years)

    The scale questions are so hard to answer...because one can interpret the questions in so many ways...

    It's all so frustrating.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Zoloft alone has the ability to cause mania, or akethasia. I did on 50 mgs. of Zoloft. As it loaded into my body it threw me into a state where I eventually couldn't even sit down--it was horrible. If I'd been taking a stimulant as well, I think I would have needed to have been admitted to the hospital. Yes, Zoloft alone can cause that (it did me) so I can only imagine what a stimulant and Zoloft can do. That doesn't mean they WILL do it--everyone is different--but if you are seeing hyperness and manic behaviors, I would wonder more if it's due to Zoloft rather than ADHD. Personally, I would never put my child on two activating medications.
    I'd definitely call the doctor. It can escalate.
    I would see a neuropsychologist. I'd be wondering if easy child has Aspergers Syndrome, especially since he has so much trouble writing. If not Aspergers, I'd wonder about a non-verbal learning disability. Although you didn't get much for your difficult child, the neuropsychologist may really help easy child. Good luck.
  6. hearts and roses

    hearts and roses Mind Reader

    My difficult child was on Zoloft in the earlier stages of her diagnosis and it was to treat anxiety and depression. They also put her on clonidine because the zoloft exacerbated her tics a little (Tourette's Syndrome also) and made her a bit antst. For her ADHD, they gave her a 1/2 dose of straight wellbutrin in the AM and PM which helped A LOT. We had to stop the zoloft after about 2.5 years because her hair began falling out and looked very dull. Once it was discontinued her hair was wonderful again.

    I would agree that it would be worth a tru evaluation and diagnosis to make sure he's on the correct medication.